Take bisphosphonates, break a leg?

Though two reports contend a connection exists between taking the drugs over a long period of time and getting these fractures, the FDA says no such connection exists.

Los Angeles Times—March 22, 2010

Long-term use of osteoporosis drugs seems to change bones in a way that could lead to unusual leg fractures, according to two reports presented earlier this month at a meeting of orthopedic surgeons. It seems paradoxical that a medicine designed to protect against bone fractures in fact might be the cause of broken legs.

Such reports do not necessarily mean the drug is the cause of the problem, but multiple reports of the same side effect with the same drug can spur additional investigation.

The reports at the meeting of the American Academy of Orthopaedic Surgeons were detailed studies of bone structure in osteoporosis, in which bones of patients taking bisphosphonates were compared with those of patients receiving other osteoporosis treatments. In one of the reports, a research team led by Joseph Lane, M.D., at New York's Hospital for Special Surgery did bone biopsies and found qualitative differences in bone that might explain the atypical fractures.

Lane says the types of fractures he's seen in patients are truly different from others. And though published studies are sparse, when he asked a conference room full of orthopedic surgeons how many had seen one of these atypical fractures, more than half the doctors raised their hands, he says. And this, he adds, is something new. "Twenty years ago, we never saw this kind of fracture. Maybe the drug forces you to get this kind of fracture instead of the more traditional...fractures." He thinks that interrupting drug treatment for a period of time — putting patients on what's called a "drug holiday" — might be the answer, noting that he and others at his hospital do just that.

In spite of the known or suspected risks, doctors say the benefits of bisphosphonate drugs — reducing fractures in people with osteoporosis — far outweigh the low risk of the potential adverse events. "Unequivocally, these are wonderful drugs," Lane says.

^ Back to Top
Request an Appointment